Tornadoes · United States · Kentucky · 2018
EF1 tornado, Pryorsburg, Kentucky, April 3, 2018
This EF1 tornado ran 0.8 miles across Graves County on April 3, 2018, touching down at 7:36 PM CDT and reaching 75 yards wide. It killed nobody, and did $20,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- April 3, 2018
- Touchdown
- 7:36 PM CDT (00:36 UTC)
- Lifted
- 7:38 PM CDT (00:38 UTC)
- On the ground
- 2 minutes
- Path length
- 0.8 miles (1.3 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- County
- Graves County
- Touchdown point
- 36.694, -88.727
- Lift-off point
- 36.700, -88.713
- Record number
- 1804031836-01
The damage survey
6 damage points were recorded along this path by NWS PAH, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.
- chicken barn wall blown out.
- unoccupied mobile home destroyed. trees nearby snapped. Another mobile home next to it sustained minor damage to skirt.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Clusters of strong to severe thunderstorms moved eastward out of southern Illinois and southeast Missouri. The storms produced four tornadoes over the far western counties of Kentucky before weakening as they moved east across the Kentucky Lake region. The most significant tornado, which occurred over Livingston County, was rated EF-2. The severe storms occurred ahead of a cold front that accelerated east-southeast toward the lower Ohio Valley. Cooling aloft ahead of a shortwave trough over the Plains, combined with diurnal heating and moist southerly winds, resulted in a corridor of convection ahead of the front. The storms weakened somewhat as they moved east across the Kentucky Lake region into slightly drier and more stable air.
The tornado started just south of Kentucky Highway 1748, where it uprooted some trees. As the tornado continued northeast, tin from barn roofs was lofted about 100 yards into a nearby field. An unoccupied mobile home was moved about four feet from its foundation. The walls were gone, but the wood frame and roof remained. Trees nearby were snapped. Peak winds were estimated near 95 mph. The tornado lifted just as it reached the Purchase Parkway.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
0 minutes of warning. NWS PAH issued a tornado warning for this county at 00:36 UTC, 0 minutes before the tornado touched down, in force until 01:00 UTC.
The county was under a tornado watch, issued at 18:38 UTC and running to 02:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 12:00 UTC | 00:00 UTC | Wind Advisory | PAH |
| 18:38 UTC | 02:00 UTC | Tornado Watch | PAH |
| 00:36 UTC | 01:00 UTC | Tornado Warning | PAH |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:33 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at Apr 3, 7:00 PM CDT, 36 minutes earlier.
Area forecast discussion, Apr 3, 7:00 PM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
700 PM CDT Tue Apr 3 2018
.UPDATE...
Issued at 655 PM CDT Tue Apr 3 2018
For aviation section only.
&&
.SHORT TERM...(Late this afternoon through Tonight)
Issued at 313PM CDT Tue Apr 3 2018
Main concern comes late this afternoon/early tonight as broad mid
level trof and associated strong cold front move rapidly east
toward the region. MUCAPES greater than 2000 J/KG now streaming
northeast ahead of the surface front, with dew points into the mid
60s. Storms have initiated and quickly strengthened just west of
our forecast area. This general trend is expected to continue. As
storm coverage increases, a strongly sheared environment (around 50
kt of 0-6 km bulk shear) favors storm organization and the
general expectation is for numerous severe storms to develop along
and just ahead of the front during the next several hours. Given
the steep lapse rates across the region, large hail greater than 2
inches in diameter will be possible in within these strong and
rotating updrafts.
Major concerns for widespread damaging wind threat as well as bow
segments evolve within the line. Low level winds from the ssw
will likely inhibit some of the inflow into the broken line of
storms, but still cannot rule out a few significant tornadoes
across the region given the other environmental parameters.
Actual storm movements could approach 50-60 mph in some cells.
Storms should sweep east to near the OH/MS river confluence zone
up toward the Wabash River valley by 00z (6-7 PM CDT) this
evening, then exit our e/se counties by 02-03Z as the cold front
passes through that region. Much colder air will quickly replace
the unusually warm/humid conditions now over the region. Blustery
nw winds of 15 to 25 MPH with higher gusts will usher the colder
air in and push temps down into the 30s by Wed morning. Though
strong winds should preclude any frost formation, some locations
in se MO/srn IL could receive a light freeze before the sun come
up.
.LONG TERM...(Wednesday through Tuesday)
Issued at 313 PM CDT Tue Apr 3 2018
Medium confidence in the extended especially early on in the
forecast. The timing of the models is in better agreement at least
through Saturday. By Sunday the models start to diverge with their
solutions.
The models do agree on a dry period starting Wednesday and
persisting through most of Friday. However winds will still be a
little gusty Wednesday in the cold fronts wake while the surface
high is centered over the plains. As the high drifts overhead
Thursday morning. This could result in frost for the region. Will
monitor this closely but will not go with a headline yet due to the
ongoing larger impact headlines currently in effect. The flow aloft
will remain northwest and spoke of energy reaches the area late
Friday with a surface reflection of a cold front. This system will
bring rainshowers to the area as early as Friday afternoon and
possibly change over to wintry mix as we approach midnight and
finally change over to all snow after midnight then ending early
Saturday morning. Saturday should be dry for most areas. Sunday is
where the models start to diverge with their solutions. The latest
GFS brings a short wave out of the northern plains as warm front
lifts from the south. The ECMWF keeps the system mainly north of the
area with just a glancing blow along the Interstate 64 corridor. As
we head into next week the models keep us mainly dry but if there is
any rain it should be light with very little impact. Will keep
temperatures well below normal through the rest of the forecast
after this afternoon. There may be several chances of frost and
possibly even a freeze in the extended. Again will monitor this
closely.
&&
.AVIATION...
Issued at 655 PM CDT Tue Apr 3 2018
Broken line of strong to severe thunderstorms will continue to
move along/east of the OH/Wabash River Valleys through 02Z. Sw
winds 15-25 mph with higher gusts will turn rapidly around to the
wnw at similar speeds after the front passes. Should be looking at
VFR cigs and gusty wnw winds through 06Z...then gusts should
subside. However winds will remain aoa 10 kts through mid morning
Wed.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 7 PM CDT this evening for ILZ075>078-080>094.
MO...Wind Advisory until 7 PM CDT this evening for MOZ076-086-087-100-
107>112-114.
IN...Wind Advisory until 7 PM CDT this evening for INZ081-082-085>088.
KY...Wind Advisory until 7 PM CDT this evening for KYZ001>022.
&&
UPDATE...GM
SHORT TERM...GM
LONG TERM...KH
AVIATION...GMHazardous weather outlook, Apr 3, 11:45 AM CDT, 7 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 1145 AM CDT Tue Apr 3 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-041000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL- Franklin-Hamilton-White-Jackson-Williamson-Saline-Gallatin-Union- Johnson-Pope-Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey- Vanderburgh-Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard- McCracken-Graves-Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg- Caldwell-Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 1045 AM CDT Tue Apr 3 2018 ...MODERATE RISK of severe thunderstorms this afternoon and evening... This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight The potential exists this afternoon into early tonight for a significant outbreak of severe thunderstorms, including a few significant tornadoes. A line of thunderstorms is expected to form along a strong cold front as it crosses southeast Missouri and southern Illinois this afternoon. This line of storms will then sweep east across western Kentucky and southwest Indiana later this afternoon and this evening. Isolated severe storms will also be possible out ahead of this main line this afternoon into the early evening. Damaging winds...large hail and tornadoes will all be possible hazards with this potentially significant event. Outside of thunderstorms, south winds will be strong and gusty today. A Wind Advisory is in effect for today for sustained winds up to 25 mph with gusts from 40 to 45 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Widespread frost is likely on Wednesday night, with low temperatures right around freezing. A light wintry mix of precipitation is possible on Friday night, with little or no accumulation. Freezing temperatures are likely Friday night, generally in the upper 20s to around 30. Lows on Saturday night will be near freezing in many areas. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation will likely be needed this afternoon into this evening. MEFFERT
In the hours before
Local storm report, Apr 3, 7:02 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
702 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TSTM WND DMG 2 N MATTHEWS 36.79N 89.58W
04/03/2018 NEW MADRID MO EMERGENCY MNGR
TWO STRUCTURES DOWN AS WELL AS POWER POLES ALONG STATE
HIGHWAY FF NEAR CR820
&&
SMITTYLocal storm report, Apr 3, 7:06 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
706 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG MARION 37.73N 88.94W
04/03/2018 WILLIAMSON IL UTILITY COMPANY
TIME UNKNOWN...399 CUSTOMERS LOST POWER THROUGHOUT THE
COUNTY.
&&
SMITTYLocal storm report, Apr 3, 7:09 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
709 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM TORNADO SALEM 37.27N 88.24W
04/03/2018 LIVINGSTON KY PUBLIC
TORNADO REPORTED NEAR THE COMMUNITY RELAYED THROUGH
TRAINED SPOTTER.
&&
SMITTYLocal storm report, Apr 3, 7:12 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
712 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM FUNNEL CLOUD CALVERT CITY 37.03N 88.35W
04/03/2018 MARSHALL KY TRAINED SPOTTER
REPORTED NNW OF COMMUNITY NEAR TENNESSEE RIVER.
&&
SMITTYLocal storm report, Apr 3, 7:17 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
717 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM TORNADO 2 E GALATIA 37.84N 88.58W
04/03/2018 SALINE IL LAW ENFORCEMENT
REPORT OF TORNADO AND DAMAGE TO HOME IN THE GALATIA AREA.
...TORNADO UNCONFIRMED...9 HOMES DAMAGED ALONG HARPER
ROAD. 3 TO 4 HOMES DESTROYED. 2 BARNS/POLEBARNS DAMAGED.
ROOF OFF OF HOUSE ALONG BANK LICK ROAD.
&&
SMITTYLocal storm report, Apr 3, 7:21 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
721 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM FUNNEL CLOUD EAST PRAIRIE 36.78N 89.38W
04/03/2018 MISSISSIPPI MO TRAINED SPOTTER
FUNNEL CLOUD MOVING EASTWARD. TELEPHONE POLES DOWN.
&&
SMITTYThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 00:00Z
0.6 hours before the tornado, 200 km from the path. April 4, 2018.
- Mixed-layer CAPE
- 398 J/kg
- Mixed-layer CIN
- -16 J/kg
- Surface CAPE
- 685 J/kg
- Mixed-layer LCL
- 1862 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 243 m²/s²
- 0-3 km storm-relative helicity
- 349 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.8
- 0-3 km lapse rate
- 7.7 K/km
Nashville Metro, TN (KBNA), 12:00Z
11.4 hours after it, 200 km from the path. April 4, 2018.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -107827 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1223 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -56 m²/s²
- 0-3 km storm-relative helicity
- -43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 1.6 K/km
The radar
The Paducah radar (KPAH), 42 km away, was scanning. The volume nearest the touchdown began at 00:37 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:49 UTC | FUNNEL CLOUD | Smithland | Livingston, KY | LOCATED BETWEEN THE DAM AND THE COMMUNITY. |
| 00:07 UTC | TORNADO | 4 Nnw Clinton | Hickman, KY | EF-1 TORNADO WITH PEAK WINDS ESTIMATED AROUND 100 MPH. PATH LENGTH WAS APPROXIMATELY 1/3 MILE AND MAX WIDTH WAS 100 YARDS. TREES WERE SNAPPED AND UPROOTED, A ROOF WAS LIFTED OFF A BARN, A METAL ROOF WAS PEELED BACK ON A |
| 00:09 UTC | TORNADO | 4 Nnw Clinton | Hickman, KY | EF-1 TORNADO WITH PEAK WINDS ESTIMATED AROUND 100 MPH. PATH LENGTH WAS APPROXIMATELY 1/3 MILE AND MAX WIDTH WAS 100 YARDS. TREES WERE SNAPPED AND UPROOTED, A ROOF WAS LIFTED OFF A BARN, A METAL ROOF WAS PEELED BACK ON A |
| 00:11 UTC | FUNNEL CLOUD | Calvert City | Marshall, KY | REPORTED NNW OF COMMUNITY NEAR TENNESSEE RIVER. |
| 00:11 UTC | TSTM WND DMG | 4 Nw Clinton | Hickman, KY | TREE ON MOBILE HOME AT INTERSECTION OF STATE HIGHWAY 1540 AND 58 WEST. NO INJURIES REPORTED. RESCUE SQUAD RESPONDED. |
| 00:17 UTC | TORNADO | 7 Ne Clinton | Hickman, KY | EF-1 TORNADO WITH PEAK WINDS ESTIMATED AROUND 100 MPH. PATH LENGTH WAS APPROXIMATELY A TENTH OF A MILE AND MAX WIDTH WAS 75 YARDS. ALL WALLS WERE BLOWN OUT OF A CHICKEN BARN. |
| 00:36 UTC | TORNADO | 3 N Wingo | Graves, KY | CONFIRMED EF-1 TORNADO WITH ESTIMATED PEAK WINDS OF 95 MPH. TORANDO BEGAN AT 736 PM JUST SOUTH OF KY HIGHWAY 1748 W AND DAMAGED TREES, SOME UPROOTED. IT MOVED NORTHEAST TO MACEDONIA CHURCH RD WHERE TIN FROM A BARN ROOF W |
| 00:43 UTC | FUNNEL CLOUD | 3 Ne Hickory | Graves, KY | REPORTED BY STATE POLICE. ALONG HIGHWAY 45. |
| 00:44 UTC | FUNNEL CLOUD | Hickory | Graves, KY | REPORTED BY STATE POLICE ALONG HIGHWAY 45. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2018 tornado in KentuckyEvery tornado in Kentucky since 1950Warnings in force in Kentucky nowThe forecast where you are
The other tornadoes of April 3, 2018
21 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 3 | 4:45 PM EDT | EF1 | Greene, OH | 8.8 | 200 | $500,000 | ||
| April 3 | 4:56 PM EDT | EF1 | Clark, OH | 4.3 | 150 | $85,000 | ||
| April 3 | 5:14 PM EDT | EF0 | Madison, OH | 0.2 | 50 | $60,000 | ||
| April 3 | 4:20 PM CDT | EF2 | Fayette, IL | 18.2 | 100 | |||
| April 3 | 5:37 PM EDT | EF1 | Franklin, OH | 2.6 | 75 | $120,000 | ||
| April 3 | 6:14 PM EDT | EF0 | Perry, OH | 1.3 | 50 | $100,000 | ||
| April 3 | 5:17 PM CDT | EF1 | Williamson, IL | 10.0 | 125 | $250,000 | ||
| April 3 | 6:30 PM EDT | EF0 | Fountain, IN | 2.4 | 75 | $1,000 | ||
| April 3 | 5:39 PM CDT | EF1 | Williamson, IL | 1.9 | 150 | $40,000 | ||
| April 3 | 5:47 PM CDT | EF2 | Saline, IL | 12.3 | 350 | $507,000 | ||
| April 3 | 5:58 PM CDT | EF0 | Stoddard, MO | 4.5 | 100 | $35,000 | ||
| April 3 | 6:06 PM CDT | EF1 | Dunklin, MO | 6.7 | 200 | $1.5 million | ||
| April 3 | 7:11 PM EDT | EF0 | Tippecanoe, IN | 0.6 | 40 | $25,000 | ||
| April 3 | 6:14 PM CDT | EF1 | New Madrid, MO | 2.5 | 125 | $90,000 | ||
| April 3 | 6:29 PM CDT | EF1 | Massac, IL | 10.6 | 75 | $130,000 | ||
| April 3 | 6:38 PM CDT | EF1 | White, IL | 2.3 | 225 | $50,000 | ||
| April 3 | 6:52 PM CDT | EF1 | Grayson, KY | 0.5 | 100 | $300,000 | ||
| April 3 | 6:54 PM CDT | EF2 | Livingston, KY | 4.3 | 300 | $175,000 | ||
| April 3 | 7:09 PM CDT | EF1 | Hickman, KY | 0.3 | 100 | $20,000 | ||
| April 3 | 7:17 PM CDT | EF1 | Hickman, KY | 0.3 | 75 | $30,000 | ||
| April 3 | 9:34 PM EDT | EF1 | Boyle, KY | 0.5 | 100 | $250,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.